Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS Birmingham, AL

March 10, 2000Greene County, Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2000, 8:13 PM CST for Greene County, Hale County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2000, 8:13 PM CST (02:13 UTC)
Expired
Mar 10, 2000, 9:00 PM CST
In force
47 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Greene County, AL, Hale County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 10, 5:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 110214
SVRBHM
ALC063-065-110300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA...
  HALE COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 900 PM CST.

* AT 813 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION TO 7 MILES
  SOUTHWEST OF BOLIGEE TO 23 MILES SOUTHWEST OF BOLIGEE...MOVING     
EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  UNION...NEWBERN...GREENSBORO...FORKLAND...EUTAW...BOLIGEE AND
  AKRON.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA. IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE TO A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:22 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 10, 3:22 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
322 PM CST FRI MAR 10 2000

STNRY FRONT CONTINUES ACROSS MID TN AND NRN MS TO A LOW OVER NE LA
WITH VERY MOIST UNSTABLE AIR STREAMING NWD AHD OF IT.  BEST MOISTURE
CONVERGENCE CURRENTLY OVER NRN MS EXPECTED TO SHIFT TO N AL TNGT.
SRONG UVV WITH APPROACHING S/W WILL MAX OUT OVER N AND CENTRAL AL
AROUND MIDNIGHT AND WOULD EXPECT TO SEE A DIMINISHING TREND IN STORM
INTENSITIES AS IT KICKS OUT AFTER MIDNIGHT.  CHANCE OF SEVERE WX
TONIGHT AND ALSO A RISK OF HEAVY RAIN AND LOCAL FLOODING.

THERE IS A RISK OF SEVERE WEATHER REDEVLOPING DURING THE DAY
SATURDAY...MAINLY OVER THE SE PART OF THE CWA...AS THE COLD FRONT
APPROACHES. FRONT WILL MOVE LITTLE TONIGHT...JUST EDGING INTO NW AL
BY MORNING...THEN START TO ACCELLERATE SAT AS THE SURFACE LOW MOVES
UP THE APALACHIANS. WITH MAIN UPPER TROUGH LAGGING BACK TO THE WEST
UNTIL SAT AFTERNOON...LOOK FOR OVERRUNNING PRECIP TO CONTINUE FOR
SOME DISTANCE INTO THE COLD AIR. RISK OF A FREEZE SAT NIGHT...BUT
RIGHT NOW BELIEVE SURFACE AND LOW LEVEL WINDS WILL HOLD UP ENOUGH TO
KEEP TEMPS JUST ABOVE FREEZING.  PLUS CLOUDS MAY LINGER...ESPECIALLY
TN VLY...UNTIL LAT5E SAT NIGHT.  MAYBE MORE OF A THREAT OF A FREEZE
SUNDAY NIGHT.

HSV WU 055/058 033/052 031 981
BHM TU 059/064 034/057 031 981
MGM TU 062/074 037/058 034 5+1

.BHM...111000.

07

NNNN

In the hours before

Special weather statement, Mar 10, 2:23 PM CST, 5 hours 50 minutes before
ALZ001>038-040>050-102100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CST FRI MAR 10 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE THUNDERSTORMS POSSIBLE THROUGH SATURDAY MORNING...

THE AIRMASS OVER ALABAMA WILL REMAIN MOIST AND UNSTABLE THROUGH
THE REST OF THE AFTERNOON AND INTO TONIGHT.  SCATTERED THUNDERSTORMS
WILL CONTINUE DEVELOP OVER MOST OF THE AREA.  A FEW OF THESE
STORMS MAY BECOME LOCALLY SEVERE THROUGH THE AFTERNOON AND INTO THE
EVENING.  THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT...AND UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE
STATE LATE TONIGHT AND INTO SATURDAY.  NUMEROUS STRONG THUNDERSTORMS
ARE LIKELY TO DEVELOP WEST OF ALABAMA THIS EVENING....AND STATEWIDE
THROUGH THE NIGHT.  THE THREAT OF SEVERE WEATHER WILL BE FROM THIS
AFTERNOON THROUGH THE NIGHTTIME HOURS.  THE BRUNT OF THE SEVERE
WEATHER SHOULD OCCUR AS A LINE OF THUNDERSTORMS MOVES ACROSS THE AREA
LATER TONIGHT. THE SEVERE WEATHER POTENTIAL WILL CONTINUE INTO THE
MORNING HOURS SATURDAY ACROSS EASTERN PARTS OF ALABAMA.

THE MAIN SEVERE THREAT WILL BE STRAIGHT LINE WINDS AND LARGE HAIL.
HOWEVER...UPPER LEVEL WIND FORECASTS SUGGEST THE POTENTIAL FOR
ISOLATED TORNADOES LATER TONIGHT...AND EARLY SATURDAY.

IN ADDITION...RAINFALL OF ONE TO TWO INCHES HAS OCCURRED ACROSS PARTS
OF CENTRAL ALABAMA TODAY.  ADDITIONAL HEAVY RAINFALL IS EXPECTED
THROUGH THE NIGHT.  THIS MAY PRODUCE FLOODING ACROSS PARTS OF
CENTRAL ALABAMA.  MAIN THREAT WILL BE TO LOW LYING...POOR DRAINAGE
AREAS...AND SOME FLASHY CREEKS.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS WESTERN ALABAMA
SHOULD BE ACTIVATED.  ACROSS THE EASTERN HALF SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND PREPARE FOR ACTIVATION THIS
EVENING.  YOU SHOULD PREPARE FOR THE SEVERE WEATHER TO CONTINUE INTO
THE EARLY MORNING HOURS SATURDAY.
Local storm report, Mar 10, 4:28 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
428 PM CST FRI MAR 10 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    BROUGHTON                 AL   .75 INCH HAIL
03/10/00   RANDOLPH

1221 PM    DOUBLE SPRINGS            AL   .88 INCH HAIL
03/10/00   WINSTON

1226 PM    ADDISON                   AL   .88 INCH HAIL
03/10/00   WINSTON

130 PM    MONTGOMERY                AL   .50 INCH HAIL
03/10/00   MONTGOMERY

130 PM    OPELIKA                   AL   .75 INCH HAIL
03/10/00   LEE

250 PM    MALLOY                    AL   1.00 INCH HAIL
03/10/00   LAMAR

316 PM    VERNON                    AL   .88 INCH HAIL
03/10/00   LAMAR

405 PM    OPELIKA                   AL   .75 INCH HAIL
03/10/00   LEE

413 PM    GORDO                     AL   1.00 INCH HAIL
03/10/00   PICKENS

414 PM    TUTWILER                  AL   FUNNEL CLOUD
03/10/00   WALKER                        0429 PM    CORDOVA                   AL   1.00 INCH HAIL
03/10/00   WALKER

0429 PM    GORDO                     AL   1.75 INCH HAIL
03/10/00   PICKENS                        4

GM
Local storm report, Mar 10, 7:15 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
715 PM CST FRI MAR 10 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

430 PM    CORDOVA                   AL   TORNADO
03/10/00   WALKER                         ROTATION WALL CLOUD NEAR
                                          CORDOVA HEADING
                                          TOWARD SUMITON

435 PM    CORDOVA                   AL   .75 INCH HAIL
03/10/00   WALKER                        435 PM    CORDOVA                   AL   .75 INCH HAIL
03/10/00   WALKER                        435 PM    SUMITON                   AL   TORNADO
03/10/00   WALKER                         5 MILES WEST OF SUMITON

450 PM    TUSCALOOSA                AL   1.00 INCH HAIL
03/10/00   TUSCALOOSA                     HAIL 3/4 TO 1 INCHE SOUTH
                                          OF TUSCALOOSA

450 PM    ELDRIDGE                  AL   .50 INCH HAIL
03/10/00   WALKER

555 PM    ALDRIDGE                  AL   1.00 INCH HAIL
03/10/00   WALKER

500 PM    PHENIX CITY               AL   .50 INCH HAIL
03/10/00   RUSSELL                        6 SOUTH PHENIX CITY

500 PM    FAYETTE                   AL   .75 INCH HAIL
03/10/00   FAYTETTE

503 PM    ARKADELPHIA               AL   .88 INCH HAIL
03/10/00   CULLMAN

503 PM    COTTONDALE                AL   1.00 INCH HAIL
03/10/00   TUSCALOOSA                     PEA TO QUARTER SIZE HAIL
Local storm report, Mar 10, 7:30 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
730 PM CST FRI MAR 10 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    CRANE HILL                AL   .75 INCH HAIL
03/10/00   CULLMAN

0645 PM    MILLBROOK                 AL   1 INCH HAIL
03/10/00   ELMORE                         NICKEL TO QUARTER SIZE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0645 PM    PINE LEVEL                AL   1.25 INCH HAIL
03/10/00   AUTAUGA

0655 PM    PINSON                    AL   .88 INCH HAIL
03/10/00   JEFFERSON

0700 PM    PINSON                    AL   .88 INCH HAIL
03/10/00   JEFFERSON

0703 PM    HOLTVILLE                 AL   1 INCH HAIL
03/10/00   ELMORE

0717 PM    VILLAGE SPGS              AL   1 INCH HAIL
03/10/00   BLOUNT

0722 PM    REMLAP                    AL   1.75 INCH HAIL
03/10/00   BLOUNT
Special weather statement, Mar 10, 7:47 PM CST, 26 minutes before
ALZ001>007-011-012-014-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CST FRI MAR 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES.

LAUqDERDALE...LIMESTONE...MADISON...COLBERT...FRANKLIN...
LAWRENCE...MORGAN...MARION...WINSTON...LARMAR.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:01 PM CSTTornado WarningBMXFranklin29 min
Mar 10, 6:09 PM CSTTornado WarningBMXLawrence51 min
Mar 10, 6:16 PM CSTSevere Thunderstorm WarningBMXCullman44 min
Mar 10, 6:24 PM CSTSevere Thunderstorm WarningBMXJefferson36 min
Mar 10, 6:34 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton41 min
Mar 10, 6:37 PM CSTSevere Thunderstorm WarningBMXAutauga, Elmore53 min
Mar 10, 6:37 PM CSTTornado WarningBMXPerry23 min
Mar 10, 6:45 PM CSTTornado WarningBMXChilton45 min
Mar 10, 6:56 PM CSTSevere Thunderstorm WarningBMXJefferson34 min
Mar 10, 7:01 PM CSTTornado WarningBMXElmore29 min
Mar 10, 7:06 PM CSTSevere Thunderstorm WarningBMXBlount39 min
Mar 10, 7:08 PM CSTTornado WarningBMXShelby, Talladega67 min
Mar 10, 7:11 PM CSTSevere Thunderstorm WarningBMXWalker34 min
Mar 10, 7:11 PM CSTTornado WarningBMXCoosa64 min
Mar 10, 7:26 PM CSTTornado WarningBMXChilton34 min
Mar 10, 7:51 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens24 min
Mar 10, 7:54 PM CSTSevere Thunderstorm WarningBMXBlount, Jefferson51 min
Mar 10, 8:01 PM CSTSevere Thunderstorm WarningBMXTuscaloosa59 min
Mar 10, 8:18 PM CSTSevere Thunderstorm WarningBMXTalladega42 min
Mar 10, 8:20 PM CSTSevere Thunderstorm WarningBMXEtowah, St. Clair40 min
Mar 10, 8:22 PM CSTTornado WarningBMXTuscaloosa38 min
Mar 10, 8:27 PM CSTSevere Thunderstorm WarningBMXClay63 min
Mar 10, 8:30 PM CSTSevere Thunderstorm WarningBMXSumter30 min
Mar 10, 8:42 PM CSTSevere Thunderstorm WarningBMXMarshall33 min
Mar 10, 8:45 PM CSTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby45 min
Mar 10, 8:45 PM CSTSevere Thunderstorm WarningBMXPerry45 min
Mar 10, 8:48 PM CSTSevere Thunderstorm WarningBMXDeKalb, Jackson42 min
Mar 10, 8:58 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega47 min
Mar 10, 9:04 PM CSTSevere Thunderstorm WarningBMXSt. Clair41 min
Mar 10, 9:06 PM CSTSevere Thunderstorm WarningBMXEtowah24 min
Mar 10, 9:07 PM CSTTornado WarningBMXJefferson23 min
Mar 10, 9:11 PM CSTSevere Thunderstorm WarningBMXCleburne64 min
Mar 10, 9:20 PM CSTSevere Thunderstorm WarningBMXBibb, Perry25 min
Mar 10, 9:20 PM CSTSevere Thunderstorm WarningBMXCherokee40 min
Mar 10, 9:22 PM CSTSevere Thunderstorm WarningBMXChilton, Shelby53 min
Mar 10, 9:22 PM CSTSevere Thunderstorm WarningBMXDallas53 min
Mar 10, 9:27 PM CSTSevere Thunderstorm WarningBMXEtowah18 min
Mar 10, 9:27 PM CSTTornado WarningBMXJefferson18 min
Mar 10, 9:31 PM CSTSevere Thunderstorm WarningBMXDeKalb14 min
Mar 10, 9:33 PM CSTTornado WarningBMXSt. Clair42 min
Mar 10, 9:43 PM CSTSevere Thunderstorm WarningBMXTalladega47 min
Mar 10, 9:54 PM CSTSevere Thunderstorm WarningBMXCoosa51 min
Mar 10, 9:54 PM CSTSevere Thunderstorm WarningBMXAutauga51 min
Mar 10, 9:56 PM CSTSevere Thunderstorm WarningBMXCherokee19 min
Mar 10, 9:58 PM CSTSevere Thunderstorm WarningBMXEtowah47 min
Mar 10, 10:04 PM CSTSevere Thunderstorm WarningBMXCalhoun41 min
Mar 10, 10:08 PM CSTSevere Thunderstorm WarningBMXClay52 min
Mar 10, 10:15 PM CSTSevere Thunderstorm WarningBMXElmore45 min
Mar 10, 10:30 PM CSTSevere Thunderstorm WarningBMXTallapoosa45 min
Mar 11, 6:52 AM CSTSevere Thunderstorm WarningBMXPike38 min
Mar 11, 7:49 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock41 min
Mar 11, 8:09 AM CSTSevere Thunderstorm WarningBMXRussell51 min
Mar 11, 8:37 AM CSTTornado WarningBMXRussell38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.